Ohio, 2013Damaging Winds in Ohio, July 4, 2013
July 4, 2013 · NWS ILN · 3 events in 2 counties and zones
Thunderstorms associated with a weak disturbance developed late in the evening hours of July 4. One of these storms became severe with damaging winds being the primary threat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms associated with a weak disturbance developed late in the evening hours of July 4. One of these storms became severe with damaging winds being the primary threat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 4, 7:23 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 4, 7:23 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
823 PM EDT THU JUL 4 2013
.SYNOPSIS...
MULTIPLE DISTURBANCES WILL CONTINUE TO WORK INTO THE AREA OVER THE
NEXT SEVERAL DAYS PROVIDING FOR AN EXTENDED PERIOD OF SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE AREA.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
PARTS OF THE AREA ARE EXPERIENCING A BRIEF LULL IN THE
PRECIPITATION ESPECIALLY ACROSS CENTRAL OHIO. THERE IS AN UPPER
LEVEL DISTURBANCE THAT WILL BEGIN TO MOVE INTO THE AREA THIS
EVENING AND INTO THE OVERNIGHT HOURS. THIS WILL BRING MORE
WIDESPREAD PRECIPITATION TO THE AREA.
A LARGE AREA OF PRECIPITATION IS CURRENTLY JUST BEGINNING TO MOVE
INTO SOUTHWEST PORTIONS OF THE FA IN NORTHERN KENTUCKY AND THIS
WILL CONTINUE TO OVERSPREAD THE AREA THIS EVENING AND INTO THE
OVERNIGHT HOURS. THERE IS SOME DIFFERENCES WITH THE MODELS ON
WHERE EXACTLY THE HIGHEST PRECIPITATION TOTALS WILL BE HOWEVER
GENERALLY THE WESTERN HALF OF THE FA WILL SEE HIGHER PRECIPITATION
TOTALS WITH A SHARP CUT OFF IN THE HIGHEST PRECIPITATION TOTALS
POSSIBLE ON THE VERY FAR WESTERN PORTIONS OF THE FA. CONTINUED THE
FLASH FLOOD WATCH FOR THE ENTIRE AREA FOR TONIGHT THROUGH THE
AFTERNOON HOURS ON FRIDAY.
NOT EXPECTING MUCH IN THE WAY OF THUNDERSTORMS OVERNIGHT AND
THEREFORE LIMITED MOST LOCATIONS TO A SLIGHT CHANCE OF THUNDER.
EXTREME EASTERN PORTIONS OF THE FA WILL HAVE THE BEST CHANCE OF
HAVING THUNDERSTORMS AND THEREFORE HAVE A CHANCE OF THUNDERSTORMS
IN THERE THIS EVENING.
MADE ONLY MINOR ADJUSTMENTS TO THE TEMPERATURES. NOT EXPECTING
MUCH CHANGE IN TEMPERATURES DURING THE OVERNIGHT HOURS WITH CLOUD
COVER PERSISTING ACROSS THE FA. WENT WITH LOWS GENERALLY IN THE
MIDDLE TO UPPER 60S.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
THE HEAVIEST WIDESPREAD RAIN ACTIVITY WILL MOVE OUT OF THE AREA
DURING THE EARLY DAYTIME HOURS. ADDITIONAL MORE CONVECTIVE TYPE
ACTIVITY WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS
ON FRIDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A
FEW OF THE STORMS MAY PRODUCE GUSTY WINDS OR SMALL HAIL. EXPECT
SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE INTO THE OVERNIGHT
HOURS FRIDAY NIGHT WITH THE GREATEST COVERAGE ACROSS SE PORTIONS
OF THE FA.
EXPECT TEMPERATURES ON FRIDAY TO BE SLIGHTLY HIGHER THAN ON
THURSDAY WITH PRECIPITATION EXPECTED TO BE MORE SCATTERED IN
NATURE. WENT WITH HIGH TEMPERATURES GENERALLY IN THE UPPER 70S TO
AROUND 80. WENT CLOSE TO GUIDANCE FOR LOW TEMPERATURES FRIDAY
NIGHT WITH LOWS IN THE MIDDLE TO UPPER 60S.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE WEEKEND WILL BEGIN WITH STACKED HIGH PRESSURE OFF THE NORTH
CAROLINA COAST...AND A GRADUALLY-WEAKENING UPPER TROUGH IN THE
MIDDLE MISSISSIPPI VALLEY. THIS PATTERN WILL ALLOW THE SOUTHERLY
STREAM OF MOISTURE TO CONTINUE THROUGH SATURDAY...BEFORE THE
SITUATION BEGINS TO CHANGE AND THE HIGHEST PRECIPITATION CHANCES
MOVE TO THE EAST. HIGH PRECIPITABLE WATER VALUES AND A RESPECTABLE
AMOUNT OF UPPER SUPPORT STILL SUGGEST SOME THREAT OF WIDESPREAD (AND
POSSIBLY HEAVY) RAINFALL ON SATURDAY...ALTHOUGH PERHAPS NOT AS
SIGNIFICANT AS ON FRIDAY. THE FLASH FLOOD WATCH TIMING WILL REMAIN
WHERE IT IS FOR NOW...THOUGH THERE IS A CHANCE THE THREAT COULD
EXTEND A LITTLE FURTHER IN TIME (INTO SATURDAY)...ESPECIALLY IN THE
SOUTH OR SOUTHEASTERN CWA.
AS OPPOSED TO MODEL RUNS OVER THE PAST DAY OR TWO...RECENT RUNS SHOW
THE END-OF-WEEK PATTERN BREAKING DOWN SLIGHTLY MORE QUICKLY. THE
HIGH OVER THE ATLANTIC WILL FLATTEN AND SHIFT TO THE SOUTH BY SUNDAY
MORNING...ALLOWING THE TROUGH TO EJECT TO THE NORTHEAST OF THE OHIO
VALLEY. PRECIP CHANCES WITH THIS SYSTEM WILL TAIL OFF CONSIDERABLY
AFTER SUNDAY MORNING...WITH THE CWA (ESPECIALLY THE SOUTHERN CWA) IN
AN AREA UNFAVORABLE FOR LIFT BEHIND THE AXIS OF THE TROUGH.
IF THERE IS A BRIEF REPRIEVE ON SUNDAY...IT WILL NOT LAST LONG. BY
MONDAY...A CONVERGENT ZONE WILL SET UP EAST-TO-WEST ACROSS THE
SOUTHERN GREAT LAKES...AND WESTWARD INTO THE PLAINS. THE UPPER FLOW
PATTERN WILL TURN ZONAL...WITH QUICK WESTERLY WINDS SETTING UP NEAR
(OR JUST NORTH OF) THE ILN CWA. SOUTHWEST FLOW AT THE SURFACE WILL
ALLOW FOR TEMPS AND DEWPOINTS TO RISE...AND WITH INSTABILITY
BUILDING EACH DAY...THIS PATTERN LOOKS RATHER CONVECTIVE. THE
ECMWF/GFS RUNS TODAY SHOW A BIT OF CONTINUITY WITH EACH OTHER WITH
REGARD TO AN INITIAL CONVECTIVE BATCH ON MONDAY...WITH VERY
UNSETTLED CONDITIONS UNTIL THE APPROACH OF A COLD FRONT ON THURSDAY.
POPS NEXT WEEK ARE STILL SOMEWHAT TRENDED TO THE DIURNAL CYCLE...BUT
ENHANCED ON MONDAY...AND THEN AGAIN WEDNESDAY INTO THURSDAY AS THE
FRONT APPROACHES. HOWEVER...IT IS LIKELY THAT INDIVIDUAL
DISTURBANCES IN THE QUICK FLOW WILL END UP HAVING LARGE SHORT-TERM
INFLUENCES ON PRECIPITATION PROBABILITIES (IN EITHER DIRECTION FROM
THE STANDARD DIURNAL CURVE).
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
MORE OF THE SAME FOR THE NEXT 12-18 HOURS AS THE LLJET BRINGS A
VERY MOIST PLUME OF AIR TO THE OHIO VALLEY FROM THE GULF. A BRIEF
RESPITE FROM THE RAIN IS GOING TO GO THE WAYSIDE THIS EVENING AS
CONVECTION WORKS ITS WAY NORTH FROM CENTRAL KY. SOME SHOWERS ARE
DEEP ENOUGH IN THIS AREA TO BE THUNDERSTORMS AND WILL LIKELY
AFFECT SOUTHWEST OHIO AND MAJORITY OF TAF SITES LATER THIS
EVENING.
MODELS SHOW THE BEST PLUME TO BE IN AND AROUND THE CVG/DAY
CORRIDOR INCLUDING SOUTHEAST INDIANA. SOUTHEAST WINDS MAY PREVAIL
FOR A TIME TOWARDS DAYBREAK AS THE NAM AND GFS ARE SHOWING A
SURFACE CIRCULATION NEAR RICHMOND WIHT COPIOUS RAINFALL IN THE
PREDAWN HOURS.
CIGS WILL GENERALLY BE VFR BUT DROP WHEN RAIN COMES IN AND
SATURATES THE ALREADY MOIST LOWER LAYERS OF THE ATMOSPHERE.
THINK THAT AFTER THE RAIN ENDS FRIDAY MORNING...LINGERING BR MAY
OCCUR UNTIL THE NEXT SHOT OF RAIN COMES IN FRIDAY NIGHT.
OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH TUESDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088.
KY...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR INZ050-058-059-
066-073>075-080.
&&
SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...HATZOS
AVIATION...FRANKSHazardous weather outlook, Jul 4, 3:13 PM EST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT THU JUL 4 2013
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-052015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
413 PM EDT THU JUL 4 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THUNDERSTORMS CAN BE EXPECTED FOR THE NEXT FEW DAYS. HEAVY
RAINFALL AND SOME LOCALIZED FLOODING WILL BE POSSIBLE WITH THESE
STORMS. A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 4, 4:08 PM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
508 PM EDT THU JUL 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLOOD 4 SSE UNION 38.90N 84.65W
07/04/2013 BOONE KY PUBLIC
RICHWOOD ROAD AT RICHWOOD CHURCH ROAD IMPASSABLE DUE TO
ESTIMATED 6-8 INCHES OF HIGH WATER.
&&
KURZLocal storm report, Jul 4, 4:52 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
552 PM EDT THU JUL 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM FLOOD 4 ENE DOWNTOWN CINCINNA 39.12N 84.45W
07/04/2013 HAMILTON OH BROADCAST MEDIA
WATER OVER COLUMBIA PARKWAY BETWEEN TORRANCE PARKWAY AND
DELTA AVENUE.
0530 PM FLOOD FAIRFAX 39.14N 84.40W
07/04/2013 HAMILTON OH PUBLIC
WATER OVER ROAD AT SIMPSON AVENUE AND BEDFORD STREET.
ESTIMATED 2 FEET DEEP.
0531 PM FLOOD 2 SE BLUE ASH 39.22N 84.36W
07/04/2013 HAMILTON OH NWS EMPLOYEE
SOUTH OF MONTGOMERY. HIGHWAY UNDERPASS TO CROSS COUNTY
HIGHWAY FLOODED.
&&
JOHNFLocal storm report, Jul 4, 6:37 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
737 PM EDT THU JUL 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD 5 WSW COLD SPRING 39.01N 84.54W
07/04/2013 KENTON KY PUBLIC
PIONEER PARK FLOODED BY BANKLICK CREEK.
&&
KURZLocal storm report, Jul 4, 8:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EDT THU JUL 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLOOD 4 NNW COLD SPRING 39.08N 84.47W
07/04/2013 CAMPBELL KY BROADCAST MEDIA
SEVERAL BASEMENTS OF HOMES ON RIDDLE PLACE IN NEWPORT
FLOODED.
&&
KURZSpecial weather statement, Jul 4, 8:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
938 PM EDT THU JUL 4 2013
KYZ100-050215-
LEWIS KY-
938 PM EDT THU JUL 4 2013
...A STRONG THUNDERSTORM WILL AFFECT EASTERN LEWIS COUNTY THROUGH
1015 PM EDT...
AT 936 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH
OF HARRIS...MOVING NORTH AT 25 MPH.
STORM HAZARDS INCLUDE...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HEAD OF GRASSY...CAMP
DIX AND VANCEBURG.
ALSO...EMERSON...HARRIS...STRICKLETT...KINNICONICK...TANNERY AND
GARRISON ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
LAT...LON 3839 8341 3837 8345 3839 8347 3867 8341
3865 8334 3860 8330 3863 8325 3862 8320
3862 8311 3851 8315 3849 8318 3847 8318
3843 8323 3835 8323 3834 8322 3832 8335Thunderstorm Wind, Scioto
- When
- July 4, 9:00 PM EST to 9:04 PM EST
- Where
- Scioto County, 1.76 mi ESE of Friendship
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 38.690, -83.070
Several trees and large branches were downed, minor structural damage occurred to a building, and damage to an unfinished portion of a roof occurred due to thunderstorm winds.
Thunderstorm Wind, Hocking
- When
- July 4, 11:36 PM EST to 11:40 PM EST
- Where
- Hocking County, 2.76 mi WSW of Hesboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.420, -82.520
One tree was downed on Ilesboro Road due to thunderstorm winds.
Thunderstorm Wind, Hocking
- When
- July 4, 11:45 PM EST to 11:49 PM EST
- Where
- Hocking County, 2.14 mi SSE of Rockbridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Post Office
- Coordinates
- 39.550, -82.520
A tree fell on on a house along State Route 180 due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, July 4, 20132 deaths · 2 events
- Rip Currents in Florida, July 4, 20131 death · 5 injured · 2 events
- Rip Current in North Carolina, July 4, 20131 death · 3 injured · 1 event
- Flash Flood and Damaging Winds in South Carolina, July 4, 20131 death · 50 kt wind · 7 events
- Flash Flooding and Flood in North Carolina, July 4 to 5, 2013$2.8 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Vermont, July 4 to 5, 20131 injured · $875,000 · 8 events
- Hail and Damaging Winds in West Virginia, July 4, 2013$157,000 · 2 in hail · 11 events
- Flash Flooding in Utah, July 4 to 7, 2013$175,000 · 8 events
- Flash Flooding and Flooding in Alabama, July 4 to 6, 2013$60,000 · 21 events
- Flash Flood in New York, July 4, 2013$125,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 10, 2013$35,000 · 26 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2013$80,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464265, 464266, 464267.